Hail, Stephens
- When
- February 11, 9:02 PM CST
- Where
- Stephens County, Duncan
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.520, -97.950
The hail covered the ground near Highway 7.
Strong to severe thunderstorms developed near and ahead of a stationary front during the late afternoon and early evening hours. Unseasonably warm and moist air moved north into southern Oklahoma during the day, with temperatures climbing into the upper 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong to severe thunderstorms developed near and ahead of a stationary front during the late afternoon and early evening hours. Unseasonably warm and moist air moved north into southern Oklahoma during the day, with temperatures climbing into the upper 60s. The thunderstorm coverage expanded south and east into the overnight hours. With cold temperatures aloft, large hail occurred with some of the storms, as well as very heavy rain. Hail up to golf-ball size was reported in Stephens county, with slightly smaller hail reported farther east. No damage was reported with the hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 11, 3:10 PM CST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 310 PM CST MON FEB 11 2008 .DISCUSSION... COUPLE OF BOUNDARIES IN NEAR THE FA...WITH PORTIONS OF THE BOUNDARIES IN PARTS OF SOUTH CENTRAL AND SOUTHEAST OK. TEMPS RANGE ACROSS THE CWA THIS AFTN WITH TEMPS AROUND 32 DEGREES IN NORTH CENTRAL OK TO AROUND 70 IN SOUTH CENTRAL OK. BOUNDARIES WILL REMAIN IN/NEAR THE AREA UNTIL A COLD FRONT BRINGING COOLER AIR MOVES ACROSS THE AREA TONIGHT AS SHORTWAVE MOVES ACROSS THE CENTRAL U.S. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING... WITH THE BEST CHANCE OF THUNDERSTORMS IN SOUTHEAST AND SOUTH CENTRAL OK NEAR THE BOUNDARIES. ENOUGH INSTABILITY AND SHEAR MAY DEVELOP FOR SOME SEVERE STORMS TO DEVELOP NEAR THE BOUNDARIES. RAIN WILL END FROM NORTH TO SOUTH TONIGHT. RAIN MAY CHANGE TO FREEZING RAIN ACROSS PARTS OF NORTH CENTRAL AND CENTRAL OKLAHOMA BEFORE ENDING AS COLDER AIR MOVES INTO THE REGION. WINDS WILL SHIFT BACK TO THE SOUTH BY WEDNESDAY AND BECOME BREEZY. THE BREEZY CONDITIONS... WARM TEMPS AND DRY AIR IN WESTERN PORTIONS OF THE FA WILL INCREASE FIRE WX CONCERNS FOR WED AFTN. FOCUS THEN SHIFTS TO POTENTIAL WINTER WX/STORM LATE THIS WEEK INTO THE WEEKEND. MODELS DIFFER BETWEEN EACH OTHER AND FROM RUN TO RUN ON TIMING AND PATH OF SYSTEM... BUT AGREE THAT A STRONG COLD FRONT BRINGING ARCTIC AIR WILL MOVE ACROSS THE FA THU. MEANWHILE... UPR SYSTEM WILL MOVE SOUTHEAST FROM PACIFIC NORTHWEST WITH A CLOSED LOW DEVELOPING IN THE FOUR CORNERS REGION BY LATE THU. PAST THIS POINT IS WHERE MODELS BEGIN TO DIVERGE WITH ECMWF THE SLOWEST WITH THE UPR SYSTEM. THE 12Z RUN OF THE GFS STARTED TO TREND TOWARDS THE SLOWER SOLN BUT STILL IS DIFFERENT WITH THE PATH OF THE UPR SYSTEM FURTHER NORTH. TRENDED TOWARDS THE SLOWER SOLN FOR THIS FORECAST PACKAGE. WINTRY PRECIP WILL BE POSSIBLE LATE THIS WEEK INTO THE WEEKEND WITH THE COLD AIR MOVING INTO PLACE OVER THE REGION BEFORE THIS UPR SYSTEM BEGINS TO INFLUENCE THE AREA. DEPENDING ON TRACK AND TIMING OF THE UPR SYSTEM... SOME SIGNIFICANT WINTER PRECIP MAY BE POSSIBLE FOR PARTS OF THE FA. CURRENTLY HAVE PRECIP CHANCES ACROSS PORTIONS OF THE AREA THURSDAY NIGHT INTO SATURDAY DUE TO UNCERTAINTIES...WITH HIGHEST CHANCES ACROSS SOUTHERN PORTIONS OF FA. MODELS SHOW UPR SYSTEM MOVING EAST OF THE AREA SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 30 49 26 61 / 50 10 0 0 HOBART OK 31 51 28 65 / 30 0 0 0 WICHITA FALLS TX 37 53 30 67 / 60 10 0 0 GAGE OK 22 51 22 65 / 10 0 0 0 PONCA CITY OK 22 42 24 57 / 20 10 0 0 DURANT OK 39 50 27 59 / 80 20 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON FEB 11 2008
OKZ004>048-050>052-TXZ083>090-121300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST MON FEB 11 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM HENRIETTA TEXAS...
TO PAULS VALLEY... TO SEMINOLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 4 PM
AND MIDNIGHT.
IMPACTS...
GOLFBALL SIZE HAIL AND WINDS TO 65 MPH WILL BE THE PRIMARY HAZARDS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS FROM 4 PM UNTIL 10 PM.
DISCUSSION...
A FRONTAL BOUNDARY ACROSS FAR NORTHERN TEXAS IS EXPECTED TO LIFT
NORTH TO NEAR THE NORTHERN EDGES OF THE SLIGHT RISK AREA BY LATE
THIS AFTERNOON. MEANWHILE...ANOTHER UPPER LEVEL DISTURBANCE WILL
APPROACH THE REGION...AND ASSIST IN ALLOWING A MODERATELY UNSTABLE
AIRMASS TO DEVELOP NEAR THE FRONT. BY LATE THIS AFTERNOON...LIFT MAY
BECOME SUFFICIENT TO INITIATE THUNDERSTORMS ALONG THE FRONTAL
BOUNDARY... WITH INSTABILITY AND SHEAR POSSIBLY SUFFICIENT FOR A FEW
ORGANIZED SEVERE THUNDERSTORMS. ISOLATED SUPERCELLS WILL BE
POSSIBLE... CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND WINDS TO 65
MPH OVER SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA.
BY EARLY THIS EVENING...LIFT IS EXPECTED TO INCREASE ALONG AND JUST
NORTH OF THE FRONTAL BOUNDARY...RESULTING IN MORE NUMEROUS
THUNDERSTORMS...WITH QUARTER SIZE HAIL THE PRIMARY HAZARD. THE
SEVERE WEATHER THREAT IS EXPECTED TO END LATE THIS EVENING... AS ANY
THUNDERSTORMS MOVE INTO NORTH CENTRAL AND NORTHEASTERN TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
THERE IS A LOW CHANCE THAT RAIN TONIGHT MAY MIX WITH OR CHANGE TO
FREEZING RAIN OR SLEET NEAR AND JUST SOUTH OF INTERSTATE 40 BEFORE
ENDING. HOWEVER...NO SIGNIFICANT ACCUMULATIONS OF ICE ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
MUCH WARMER...WINDY...AND DRY CONDITIONS SHOULD RETURN TO THE REGION
ON WEDNESDAY...WITH EXTREME WILDFIRE BEHAVIOR POSSIBLE TO THE WEST
OF INTERSTATE 35.
MORE WINTRY WEATHER...INCLUDING A CHANCE OF ICE AND SNOW...IS
EXPECTED TO AFFECT THE REGION THURSDAY NIGHT AND FRIDAY. ALTHOUGH
SOME UNCERTAINTY REMAINS AS TO THE DETAILS...IT APPEARS THAT A
STRONG COLD FRONT WILL MOVE ACROSS THE REGION ON THURSDAY...FOLLOWED
BY INCREASING CHANCES OF ICE OR SNOW... PARTICULARLY NEAR AND SOUTH
OF INTERSTATE 44. THERE IS ALSO A POSSIBILITY THAT THE STORM SYSTEM
WILL APPROACH SLOWER THAN EXPECTED... WHICH WOULD RESULT IN THE
CHANCES FOR WINTRY PRECIPITATION CONTINUING INTO SATURDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 737 PM CST MON FEB 11 2008 OKZ027-040-120145- GRADY OK-GARVIN OK- 737 PM CST MON FEB 11 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND GRADY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER COX CITY AT 737 PM CST... MOVING EAST AT 25 MPH. SMALL HAIL IS POSSIBLE WITH THIS STORM. PEOPLE IN GARVIN AND GRADY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 759 PM CST MON FEB 11 2008 OKZ028-040-120215- MCCLAIN OK-GARVIN OK- 759 PM CST MON FEB 11 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND MCCLAIN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MAYSVILLE AT 759 PM CST...MOVING NORTHEAST AT 35 MPH. VERY HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CST MON FEB 11 2008 OKZ028-040-120300- MCCLAIN OK-GARVIN OK- 835 PM CST MON FEB 11 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND MCCLAIN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF WHITEBEAD AT 835 PM CST...MOVING EAST AT 30 MPH. HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL ARE LIKELY WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 857 PM CST MON FEB 11 2008 OKZ028-040-042-120315- MCCLAIN OK-GARVIN OK-PONTOTOC OK- 857 PM CST MON FEB 11 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MCCLAIN AND PONTOTOC COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF BYARS AT 857 PM CST...MOVING EAST AT 30 MPH. HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL CAN BE EXPECTED AS THE STORM MOVES THROUGH THE BYARS AND STRATFORD AREAS.
The Altus AFB radar (KFDR), 96 km away, was scanning. The volume nearest the first event began at 03:03 UTC.
10 hail. Local standard time, as filed.
The hail covered the ground near Highway 7.
The hail was reported at Oak and the Highway 7 bypass.
The hail was reported at Plato and Cheatham Trail roads.
The hail was reported in the northeast corner of Duncan.
The hail was reported at 42nd and Fuller streets.
The hail was reported at 1st and Martin Luther King avenues.
The spotter reported nickel to quarter size hail on Highway 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83588, 83589, 83590, 83597, 83591, 83592, 83593, 83594, 83595, 83596.